Alert archive / Michigan / Beach Hazards Statements in 2018

Beach Hazards Statement 8, NWS Marquette, MI

July 27, 2018Alger County, Michigan

NWS Marquette, MI issued this beach hazards statement at Jul 27, 2018, 3:51 AM EDT for Alger County, Michigan. It took effect at Jul 27, 2018, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 27, 2018, 3:51 AM EDT (07:51 UTC)
In effect from
Jul 27, 2018, 8:00 AM EDT
Expired
Jul 27, 2018, 8:00 PM EDT
In force
12 hr
Issued by
NWS Marquette, MI

County Alger County, MI

The radar

The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.9 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

072 
WHUS43 KMQT 270751
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
351 AM EDT Fri Jul 27 2018

MIZ006-280000-
/O.NEW.KMQT.BH.S.0008.180727T1200Z-180728T0000Z/
Alger-
351 AM EDT Fri Jul 27 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

The National Weather Service in Marquette has issued a Beach
Hazards Statement for dangerous swimming conditions...which is in
effect from 8 AM EDT this morning through this evening. 

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan.

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

For Alger County: Current related fatalities and rescues in the 
past have occurred during wave conditions similar to today near 
the Au Train River mouth at Au Train...the exposed regions of 
Grand Marais Harbor...and Pictured Rocks National Lakeshore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.  

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets. 

&&

$$

KEC

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 27, 3:46 AM EDT, 5 minutes earlier.

Area forecast discussion, Jul 27, 3:46 AM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
346 AM EDT Fri Jul 27 2018

.SHORT TERM...(This evening through Friday)
Issued at 347 PM EDT THU JUL 26 2018

Showers and a couple thunderstorms continue across much of the area
late this afternoon in response to a vigorous shortwave rotating
around an upper low N of Lake Superior. Additional, weaker,
shortwave energy will move through into the evening hours, promoting
continued isolated to scattered showers which will dissipate
tonight. May see some isolated to scattered showers over the S-
central and east on Fri. Highs on fri will be in the 60s, similar to
today.

.LONG TERM...(Saturday through Thursday)
Issued at 345 AM EDT FRI JUL 27 2018

Upper level low will move from Ontario into Quebec on Saturday but
broad upper troughing will remain across the Great Lakes into
Tuesday. Isolated to scattered showers will develop during max
heating each afternoon from Saturday through Tuesday with Lake
breeze boundaries acting as the main lifting mechanism for any
convection. Most areas will remain dry during this stretch with
temperatures close to their late July seasonal normals.

A more organized upper trough and associated front will move across
the Upper Great Lakes on Wednesday into Thursday with a better
chance of showers and isolated thunderstorms. This boundary will
stall out just south of the area on Thursday and then lift back
northward on Friday with low end chance pops expected as it does.
&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 837 PM EDT THU JUL 26 2018

Rain combined with upslope nw flow has dropped cigs to LIFR at
KCMX. Expect only slow improvement to lower end MVFR cigs late
this evening. Similarly, at KIWD MVFR cigs will persist overnight.
As winds veer slightly to nnw, expect cigs to also drop to MVFR
at KSAW late this evevening and overnight. Expect only slow
improvement with VFR by late Friday at KCMX/KSAW.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 347 PM EDT THU JUL 26 2018

Will continue to see some gusts of 20-25 kts where winds parallel
the shorelines over western and central Lake Superior into Friday.
As we progress into the weekend, and then further more into the
middle of next week, winds are expected to remain around or less
then 15 knots as high pressure takes over.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Titus
LONG TERM...MZ
AVIATION...JLB
MARINE...Titus
Hazardous weather outlook, Jul 26, 4:24 PM EDT, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
424 PM EDT Thu Jul 26 2018

MIZ001>007-009>014-084-085-271100-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
424 PM EDT Thu Jul 26 2018 /324 PM CDT Thu Jul 26 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms over south central upper
Michigan into early evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a potential for a high swim risk for Alger County beaches
on Friday. Isolated thunderstorms are possible Saturday and Sunday
afternoon and evening over mainly central Upper Michigan.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-271100-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
424 PM EDT Thu Jul 26 2018 /324 PM CDT Thu Jul 26 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-271100-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
424 PM EDT Thu Jul 26 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

There is a slight chance of thunderstorms into early evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a slight chance of thunderstorms Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Voss

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 3:21 AM EDTSmall Craft AdvisoryMQT20 hr

Nearby

Beach Hazards Statements in Michigan, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.